Alabama, 2022Flash Flood and Damaging Winds in Alabama, July 12, 2022
July 12, 2022 · NWS HUN · 7 events in 1 county or zone
A cluster of strong to severe thunderstorms dropped south from middle Tennessee into north Alabama. Strong winds associated knocked down a few trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of strong to severe thunderstorms dropped south from middle Tennessee into north Alabama. Strong winds associated knocked down a few trees. Power outages (up to 20,000 people affected) were reported over a large part of central and northwest Madison County. At least one foot of flood water was reported on one northern Madison County roadway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 12, 8:27 AM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 12, 8:27 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
927 AM CDT Tue Jul 12 2022
...New NEAR TERM...
.NEAR TERM...
(Rest of Today)
Issued at 927 AM CDT Tue Jul 12 2022
Only significant change in the forecast with this update is to
slow down the arrival of PoPs later this afternoon/evening. While
a diurnally driven storm is possible this afternoon, confidence is
quite low for most of the forecast area due to a stratus deck
lingering around Northern Alabama this morning. If a storm was to
develop, it would be across NW Alabama where clear skies prevail.
Outside of a low storm chance this afternoon, another hot and
humid day is forecast. Afternoon highs will largely depend on how
far west the stratus deck gets later today. Where there is
clearing, expect temperatures to get into the upper 90s with heat
index values approaching heat advisory criteria. Further east,
highs only top out in the lower 90s.
&&
.SHORT TERM...
(Tonight through Friday)
Issued at 447 AM CDT Tue Jul 12 2022
Very late in the afternoon (between 5 and 7 PM), expect the front
to have settled southward and be approaching our southern middle
Tennessee counties. Forcing is not very strong with this front,
but there should be just enough forcing and plenty of instability
in place (2000 to 3500 J/K of MUCAPE) for shower and thunderstorm
development near and along the front. Models hint at a decent
microburst type of setup with good low level lapse rates as the
front approaches and moves into southern middle Tennessee and into
northern Alabama. Likely not high end, but strong enough to
possibly produce a severe microburst of around 60 mph. Very high
PWAT values between 1.8 and 2.1 inches are forecast along and just
ahead of this front in several models. Storms may train from west
to east over some areas, so we will have to watch for locally
heavy rainfall and the potential for very localized flooding
tonight.
The area of low pressure and its associated convergence boundary
do not move much on Wednesday. However, the front does eventually
move south of the area by Wednesday evening. Not sure how much
deeper convection we will see near and east of the I-65 corridor
for sure given some stabilizing effects of cloud cover near this
boundary. However, further west and in southern middle Tennessee,
expect more insolation to occur. Highs in NW Alabama could top out
in the 90 to 95 degree range. This might provide for better
instability near and west of the I-65 corridor for some stronger
storm development Wednesday afternoon into the early evening
before sliding south of the area after midnight. So a severe storm
looks less likely overall, but not sure one could not occur in NW
Alabama with better instability. Main threat would be a 50 to 60
mph microburst. Do expect coverage of showers and storms to
increase in the afternoon and most locations should get some
additional rainfall.
Isolated to widely scattered showers or thunderstorms could
linger mainly south of the Tennessee River behind the front into
Thursday and Friday. Not expecting these to be very strong. Cooler
temperatures are expected with highs in the mid 80s to lower 90s
and lows in the mid 60s.
&&
.LONG TERM...
(Friday night through Monday)
Issued at 447 AM CDT Tue Jul 12 2022
Temperatures should remain more tolerable Friday night through
Saturday with some isolated to widely scattered showers or
thunderstorms possible in the afternoon hours. Highs in the mid
80s to lower 90s should continue with lows slowly warming into the
65 to 70 degree range by Saturday night.
Another frontal boundary approaches the area Saturday night into
Sunday. This should provide another opportunity for higher
chances of decent rainfall. This front stalls north of the area,
as several disturbances move along it via northwest flow into
early next week. This should keep us in a cooler and somewhat
wetter period again.
&&
.AVIATION...
(12Z TAFS)
Issued at 620 AM CDT Tue Jul 12 2022
MVFR CIGS are expected to continue at KHSV through 17Z. Left them
out of KMSL, but if satellite trends continue there, an amendment
to include MVFR CIGS may need to be issued. Any clouds should
lift or dissipate around 17Z at both TAF sites and VFR conditions
should return. A PROB30 group at both terminals was included from
00Z to 06Z, for -TSRA development ahead of a front moving south
into the area. Towards daybreak, we expect -TSRA chances to
increase (after 11Z). For now included a MVFR tempo group for
-TSRA activity at both terminals after 11Z.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...GH
SHORT TERM....KTW
LONG TERM....KTW
AVIATION...KTW
Hazardous weather outlook, Jul 12, 3:49 AM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
449 AM CDT Tue Jul 12 2022
ALZ001>010-016-TNZ076-096-097-131000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
449 AM CDT Tue Jul 12 2022
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms associated with an approaching
weak cold front will begin to impact locations from southern middle
Tennessee into extreme north Alabama very late this afternoon into
the evening hours. Some of the strongest storms could produce wind
gusts of 50 to 60 mph, frequent lightning, and locally heavy rainfall
that could lead to very localized flooding.
The front will slow down over the area overnight, keeping scattered
showers and thunderstorms over the area overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
This front will slowly push south of the area during the afternoon
into the evening hours on Wednesday. Some strong storms producing
wind gust of 50 to 55 mph, frequent lightning, and locally heavy
rainfall that could lead to very localized flooding will be possible.
Isolated to scattered thunderstorms will linger over locations
mainly south of the Tennessee River behind the front Thursday
through Saturday. Thunderstorm chances could increase again Sunday
into early next week as another front moves into the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
20
Flash Flood, Madison
- When
- July 12, 10:38 AM CST to 4:19 PM CST
- Where
- Madison County, 0.57 mi E of Gladstone to 0.76 mi ESE of Gladstone
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.880, -86.640
Social media report/video of one foot of flood water on Patterson Lane in multiple locations. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- July 12, 10:05 PM CST
- Where
- Madison County, Maple Hill
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.930, -86.770
A large tree limb was knocked down and metal roofing was peeled off of a home near the intersection of Highway 53 and Ready Section Road. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- July 12, 10:38 PM CST
- Where
- Madison County, 1.31 mi SSW of Hazel Green Arpt
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 34.903, -86.660
A tree was knocked down on Grimwood Road. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- July 12, 10:38 PM CST
- Where
- Madison County, 1.39 mi NW of Gladstone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.896, -86.665
Trees and large limbs were knocked down along Pulaski Pike between Grimwood Road and Rigsby Circle. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- July 12, 10:43 PM CST
- Where
- Madison County, 2.07 mi N of Fletcher Chapel
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 34.760, -86.670
Two small trees were knocked down into the roadway, closing one lane. The road was off of Research Park Blvd. and north of Oakwood Road. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- July 12, 10:45 PM CST
- Where
- Madison County, 0.68 mi NW of Oakwood College
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 34.756, -86.639
Multiple large tree limbs up to 12 inches in diameter were knocked down near the intersection of Oakwood Road and Sparkman Drive. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- July 12, 10:48 PM CST
- Where
- Madison County, 0.44 mi NE of Oakwood College
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 34.754, -86.624
A photo indicated a tree was knocked down on Shady Lane Circle, blocking the street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, July 12, 2022$4.1 million · 1.25 in hail · 67 events
- Damaging Winds and Lightning Strike in Maryland, July 12, 20221 death · 1 injured · $1,000 · 61 kt wind · 6 events
- Rip Current in Indiana, July 12, 20221 death · 1 injured · 1 event
- Damaging Winds in Massachusetts, July 12, 20221 death · 73 kt wind · 9 events
- Rip Current in Wisconsin, July 12, 20221 death · 1 injured · 1 event
- Flash Flooding and Flood in West Virginia, July 12 to 13, 2022$1.0 million · 1 in hail · 45 events
- Tornadoes and Hail in West Virginia, July 12, 2022$1.4 million · EF0 · 21 events
- Hail and Damaging Winds in Virginia, July 12, 2022$271,000 · 1.25 in hail · 50 events
- Flash Flood in Virginia, July 12, 20221 injured · $1.8 million · 1 event
- Damaging Winds in Vermont, July 12, 2022$223,000 · 60 kt wind · 13 events
- Flash Flood and Damaging Winds in Tennessee, July 12, 2022$250,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in Tennessee, July 12, 2022$62,000 · 4 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040301, 1039007, 1039004, 1039009, 1039015, 1039016, 1039019.